IDEAS home Printed from https://ideas.repec.org/a/eee/phsmap/v497y2018icp26-40.html
   My bibliography  Save this article

Dynamics from a mathematical model of a two-state gas laser

Author

Listed:
  • Kleanthous, Antigoni
  • Hua, Tianshu
  • Manai, Alexandre
  • Yawar, Kamran
  • Van Gorder, Robert A.

Abstract

Motivated by recent work in the area, we consider the behavior of solutions to a nonlinear PDE model of a two-state gas laser. We first review the derivation of the two-state gas laser model, before deriving a non-dimensional model given in terms of coupled nonlinear partial differential equations. We then classify the steady states of this system, in order to determine the possible long-time asymptotic solutions to this model, as well as corresponding stability results, showing that the only uniform steady state (the zero motion state) is unstable, while a linear profile in space is stable. We then provide numerical simulations for the full unsteady model. We show for a wide variety of initial conditions that the solutions tend toward the stable linear steady state profiles. We also consider traveling wave solutions, and determine the unique wave speed (in terms of the other model parameters) which allows wave-like solutions to exist. Despite some similarities between the model and the inviscid Burger’s equation, the solutions we obtain are much more regular than the solutions to the inviscid Burger’s equation, with no evidence of shock formation or loss of regularity.

Suggested Citation

  • Kleanthous, Antigoni & Hua, Tianshu & Manai, Alexandre & Yawar, Kamran & Van Gorder, Robert A., 2018. "Dynamics from a mathematical model of a two-state gas laser," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 497(C), pages 26-40.
  • Handle: RePEc:eee:phsmap:v:497:y:2018:i:c:p:26-40
    DOI: 10.1016/j.physa.2017.12.110
    as

    Download full text from publisher

    File URL: http://www.sciencedirect.com/science/article/pii/S0378437117313596
    Download Restriction: Full text for ScienceDirect subscribers only. Journal offers the option of making the article available online on Science direct for a fee of $3,000

    File URL: https://libkey.io/10.1016/j.physa.2017.12.110?utm_source=ideas
    LibKey link: if access is restricted and if your library uses this service, LibKey will redirect you to where you can use your library subscription to access this item
    ---><---

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    as
    1. Solon, M.P. & Esguerra, P. & Muriel, A., 2009. "Turbulence in a gas laser," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 388(20), pages 4361-4363.
    Full references (including those not matched with items on IDEAS)

    Most related items

    These are the items that most often cite the same works as this one and are cited by the same works as this one.
    1. Aquino, A.I. & Bo-ot, L.Ma.T., 2016. "Multivalued behavior for a two-level system using Homotopy Analysis Method," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 443(C), pages 358-371.

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:eee:phsmap:v:497:y:2018:i:c:p:26-40. See general information about how to correct material in RePEc.

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a bibliographic reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: Catherine Liu (email available below). General contact details of provider: http://www.journals.elsevier.com/physica-a-statistical-mechpplications/ .

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service. RePEc uses bibliographic data supplied by the respective publishers.